Phenytoin is one of the most commonly used anticonvulsants in the developing world, but lack of monitoring and concurrent medications can easily lead to toxicity. We report the case of a 35-year-old female on phenytoin for symptomatic epilepsy due to previously treated glioblastoma multiforme, who presented with status epilepticus 1 week after being treated for a urinary tract infection. She was loaded with phenytoin and levetiracetam as per emergency protocol but had a persistently low level of consciousness, and her preloading phenytoin level result came back in the toxic range. She was managed conservatively, but after 4 days with no change she was dialyzed and her level of consciousness improved within 24 h, allowing for safe discharge home shortly after. Our case illustrates the option of haemodialysis in phenytoin-toxic patients who do not improve with conservative measures or who may need urgent reduction due to potentially fatal complications of phenytoin toxicity.
- Drug interactions
- Phenytoin toxicity